Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 77, NWS Gaylord, MI

October 14, 2005Emmet County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 14, 2005, 9:32 PM EDT for Emmet County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2005, 9:32 PM EDT (01:32 UTC)
Expired
Oct 14, 2005, 10:15 PM EDT
In force
43 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 9:43 PM EDTHAIL 11 E Cross Village, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2005-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2005-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 150132
SVRAPX
MIC047-150215-
/O.NEW.KAPX.SV.W.0077.051015T0132Z-051015T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
932 PM EDT FRI OCT 14 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1015 PM EDT

* AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR CROSS VILLAGE...OR ABOUT 16 MILES NORTHWEST
  OF HARBOR SPRINGS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLISS AND CARP LAKE AROUND 950 PM EDT...
  LEVERING AND PELLSTON AROUND 955 PM EDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4574 8495 4555 8518 4546 8474 4573 8473

$$

JZ
3 follow-up statements
000 
WWUS34 KAPX 150145
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
944 PM EDT FRI OCT 14 2005

MIC047-150215-
/O.CON.KAPX.SV.W.0077.000000T0000Z-051015T0215Z/
EMMET MI-
944 PM EDT FRI OCT 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM EDT FOR
EMMET COUNTY...

AT 940 PM EDT...A SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING 
QUARTER SIZE HAIL. THIS STORM WAS JUST EAST OF CROSS VILLAGE...OR 
ABOUT 11 MILES NORTHWEST OF PELLSTON...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEVERING...CARP LAKE AND PELLSTON AROUND 955 PM EDT...

A NATIONAL WEATHER SERVICE COOPERATIVE OBSERVER REPORTED QUARTER 
SIZED HAIL 1 MILE EAST OF CROSS VILLAGE AT 943 PM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4574 8495 4555 8518 4546 8474 4573 8473

$$

JZ
000 
WWUS34 KAPX 150157
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
957 PM EDT FRI OCT 14 2005

MIC047-150215-
/O.CON.KAPX.SV.W.0077.000000T0000Z-051015T0215Z/
EMMET MI-
957 PM EDT FRI OCT 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM EDT FOR
EMMET COUNTY...

AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR BLISS...OR ABOUT 5 MILES NORTHWEST OF
PELLSTON...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEVERING AND PELLSTON THROUGH 1005 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4574 8495 4555 8518 4546 8474 4573 8473

$$

JZ
000 
WWUS34 KAPX 150215
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1014 PM EDT FRI OCT 14 2005

MIC047-150224-
/O.EXP.KAPX.SV.W.0077.000000T0000Z-051015T0215Z/
EMMET MI-
1014 PM EDT FRI OCT 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY HAS EXPIRED...

AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO
EXPIRE.

LAT...LON 4574 8495 4555 8518 4546 8474 4573 8473

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:23 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Oct 14, 6:23 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
623 PM EDT FRI OCT 14 2005

.UPDATE...WILL QUICKLY GET AN UPDATE OUT TO INCREASE POPS AND ADD
ISOLATED THUNDER TO EASTERN UPPER MI THIS EVENING. BAND OF SHOWERS
FROM EASTERN ALGER TO W CENTRAL SCHOOLCRAFT HAS POPPED OUT A FEW
LIGHTNING STRIKES OVER THE LAST HALF HOUR. NO OTHER CHANGES AT THIS
TIME.

ZOLTOWSKI

&&

.PREV DISCUSSION ISSUED 356 PM FRI OCT 14...

ON THE LATEST SURFACE MAP...998 MB LOW PRESSURE WAS ACROSS NORTHWEST
ONTARIO WITH A COLD FRONT EXTENDING SOUTHWARD ACROSS THE WESTERN
UPPER PENINSULA AND WESTERN WISCONSIN. WATER VAPOR LOOP SHOWED UPPER
TROUGH DIGGING ACROSS THE SAME AREA. MQT RADAR IS SHOWING SOME
RETURNS ACROSS THE WESTERN UPPER PENINSULA BUT SURFACE OBSERVATIONS
INDICATE THAT NOTHING IS REACHING THE GROUND AS THE AIRMASS IS TOO
DRY (ONLY MID CLOUDS). THE MAIN SHORT TERM FORECAST CONCERNS REVOLVE
AROUND POPS AND WIND SPEEDS TONIGHT AND SATURDAY.

TONIGHT...SURFACE COLD FRONT PUSHES ACROSS THE FORECAST AREA EARLY
TONIGHT WITH FALLING HEIGHTS AS UPPER TROUGH APPROACHES FROM THE
NORTHWEST. HOWEVER...AS MENTIONED ABOVE THE AIRMASS APPEARS TO BE
TOO DRY TO SUPPORT MUCH PRECIPITATION REACHING THE GROUND AT THE
MOMENT. THIS IS EXPECTED TO REMAIN THE CASE THROUGH MUCH OF TONIGHT.
THEREFORE HAVE REMOVED POPS ACROSS ALL OF NORTHERN LOWER AND GONE
WITH SPRINKLES. MEANWHILE ACROSS EASTERN UPPER...MOISTURE IS A BIT
DEEPER SO WILL KEEP IN LOW CHANCE POPS. WINDS ARE EXPECTED TO
INCREASE LATER TONIGHT AS WE GET INTO COLD AIR ADVECTION WHICH WILL
INCREASE MIXING. 950 MB WINDS OF 20 TO 25 KNOTS SOUTH AND 30 TO 35
KNOTS NORTH WILL LEAD TO CONTINUED SMALL CRAFT ADVISORIES FOR ALL
AREAS EXPECT SOUTHERN TWO LAKE HURON ZONES (WHERE WINDS WILL TAKE
THE LONGEST TO RAMP UP). GALE FORCE GUSTS ARE A POSSIBILITY LATE
TONIGHT ACROSS WHITEFISH POINT BUT THERE IS STILL ENOUGH UNCERTAINLY
SO WILL NOT UPGRADE HEADLINES AT THIS TIME AND LET EVENING/MID SHIFT
EVALUATE FURTHER.

SATURDAY...THE MAIN UPPER TROUGH DIGS ACROSS THE FORECAST AREA.
MEANWHILE...SURFACE LOW PRESSURE WILL DEEPEN AS IT MOVES BY TO OUR
NORTHEAST THEREBY INCREASING THE SURFACE PRESSURE GRADIENT. BREEZY
TO WINDY CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA WITH THE
POSSIBILITY OF GALES REMAINING ACROSS WHITEFISH POINT AS WELL AS THE
LAKE HURON SHORELINE (BY AFTERNOON). MOISTURE IS FAIRLY SHALLOW
(BELOW 800 MB) BUT LAKE 850 MB DELTA TS OF AROUND 13C SHOULD BE
ENOUGH TO SUPPORT LAKE EFFECT RAIN SHOWERS IN NORTHWEST FLOW FAVORED
LOCALS. ELSEWHERE...IT WILL BE MOSTLY CLOUDY WITH A CHANCE OF
SHOWERS. WEAK COLD AIR ADVECTION THROUGH THE DAY IS EXPECTED TO
LIMIT TEMPERATURE RISES TO A FEW DEGREES. HIGHS WILL STILL END UP
NEAR AVERAGE FOR THE MIDDLE OF OCTOBER (MIDDLE TO UPPER 50S).

SULLIVAN

LONGER TERM ISSUES...LARGE SCALE PATTERN AMPLIFICATION THIS WEEKEND
WILL RESULT IN CYCLOGENESIS ACROSS NEW ENGLAND AND A CUTOFF UPPER
LOW ACROSS THE SOUTHWESTERN U.S.  WESTERN GREAT LAKES WILL BE FIRMLY
ESTABLISHED WITHIN THE NORTHERN BRANCH OF THE WESTERLIES INTO NEXT
WEEK.  NORTHERN MI WILL BE IN THE WAKE OF ONE SHORT WAVE TO START
THE FORECAST PERIOD SATURDAY...WITH ADDITIONAL ENERGY EXPECTED TO
PUSH ACROSS THE STATE ABOUT EVERY 48 HOURS AFTER THAT THROUGH
MIDWEEK.  SO FORECAST CONCERNS WILL REVOLVE AROUND PUSH OF COOLER
AIR MOVING IN BEHIND INITIAL COLD FRONT SATURDAY...THEN NEXT SHORT
WAVE ARRIVING MONDAY.

SATURDAY NIGHT/SUNDAY...EXPECT MOSTLY CLOUDY SKIES TO PERSIST
THROUGH SATURDAY NIGHT AND INTO SUNDAY MORNING AS LINGERING LOW
LEVEL MOISTURE COMBINES WITH OVER WATER INSTABILITY (850MB
TEMPERATURES STILL IN THE VICINITY OF 0C).  ALSO PLAN ON MAINTAINING
A CHANCE OF SHOWERS THROUGH THE NIGHT FOR MOST AREAS...EXCEPTION
WILL BE SOUTHEAST QUARTER OF FORECAST AREA WHERE WILL JUST MENTION
PRECIP DURING THE EVENING HOURS AS DIURNAL COMPONENT FADES.  WILL
KEEP SUNDAY DRY...WONT RULE OUT A FEW RENEGADE SHOWERS SUNDAY
MORNING BUT THE TREND SHOULD BE ON THE DOWNSIDE AS INCREASING
SUBSIDENCE SHRINKS THE DEPTH OF THE CBL.  ANTICIPATE THAT THIS SAME
PROCESS WILL ALSO ALLOW FOR SOME MIXING OUT OF THE SC DECK AND
ALLOWING FOR SOME SUN BY SUNDAY AFTERNOON...FOLLOWED BY CLEARING
SUNDAY NIGHT AS DEEP LAYER RIDGING SLIDES ACROSS THE WESTERN GREAT
LAKES.  MARINE...BRISK NORTHWEST WINDS WILL CONTINUE INTO SATURDAY
NIGHT ALL MARINE ZONES...MAY EVENTUALLY REQUIRE GALE WARNINGS ON THE
LAKE HURON SIDE ESPECIALLY IN THE PRESQUE ISLE LIGHT VICINITY WHERE
COASTAL EFFECTS WILL ENHANCE WIND SPEEDS.  WINDS WILL GRADUALLY WIND
DOWN THROUGH THE DAY SUNDAY...BUT STILL EXPECT SMALL CRAFT
CONDITIONS IN MOST ZONES BETWEEN THE WINDS AND WAVES.

EXTENDED PERIODS (MONDAY THROUGH FRIDAY)...EXTENDED FORECAST WILL
START WITH ANOTHER SHORT WAVE/COLD FRONTAL PASSAGE WHICH HAS BEEN
PRETTY WELL ADVERTISED BY THE EXTENDED GUIDANCE FOR SEVERAL DAYS
NOW.  SO STILL LIKE RAIN CHANCES IN CURRENT FORECAST FOR MONDAY/
MONDAY NIGHT...THOUGH A LITTLE MORE CONFIDENT NOW IN HOLDING RAIN
CHANCES OFF UNTIL THE AFTERNOON HOURS.  TUESDAY STILL LOOKS DRY IN
THE WAKE OF THIS FRONT.  BY MIDWEEK...GFS NOW TRENDING AWAY FROM ITS
MUCH COLDER SOLUTION OF 13/00Z...AND NOW MUCH MORE SIMILAR TO ECMWF
IN BRINGING ANOTHER NORTHERN STREAM SHORT WAVE THROUGH THE LAKES
WEDNESDAY.  PLAN TO ADD IN A RAIN CHANCE FOR WEDNESDAY...THEN DRY
THURSDAY AS HIGH PRESSURE BUILDS IN IN THE WAKE OF THIS SYSTEM.  ONE
INTERESTING TREND IN THE GUIDANCE FOR A MORE SOUTHERN TRACK FOR THE
NORTHERN STREAM...SOUTHWESTERN U.S. LOW WHICH IS STILL FORECAST TO
MAKE ITS WAY ACROSS THE PLAINS DURING MIDWEEK IS ALSO BEGIN KEPT
FURTHER SOUTH.  REMAINS TO BE SEEN IF THIS SYSTEM WILL EVENTUALLY
WORK ITS WAY INTO THE REGION BY THE END OF THE WEEK.  FOR NOW WILL
START FRIDAY OUT DRY AND SEE HOW THE TRENDS DEVELOP.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 14, 8:42 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
842 PM EDT FRI OCT 14 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-151000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
842 PM EDT FRI OCT 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR IN EASTERN UPPER AND NORTHERN
LOWER MICHIGAN THROUGH 2 AM. THE STRONGEST STORMS COULD PRODUCE HAIL
UP TO THE SIZE OF PENNIES...AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS ARE POSSIBLE WITHIN NORTHERN LOWER LAKE HURON
NEARSHORE ZONES SATURDAY AFTERNOON THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE FORWARD ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JPB/JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 9:13 PM EDTSpecial Marine WarningAPX47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.